Alert archive / Colorado / Special Weather Statements in 2021

Special Weather Statement, NWS Goodland, KS

June 23, 2021Kit Carson County, Colorado

NWS Goodland, KS issued this special weather statement at Jun 23, 2021, 3:59 PM MDT for Kit Carson County, Colorado. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 23, 2021, 3:59 PM MDT (21:59 UTC)
Expired
Jun 23, 2021, 4:15 PM MDT
In force
16 min
Issued by
NWS Goodland, KS

County Kit Carson County, CO

The radar

The Goodland radar (KGLD), 82 km from the middle of the area, began a volume at 22:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.0 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2021-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2021-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3959 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

861 
WWUS83 KGLD 232159
SPSGLD

Special Weather Statement
National Weather Service Goodland KS
359 PM MDT Wed Jun 23 2021
 
COZ091-092-232215-
Kit Carson County CO-Cheyenne County CO-
359 PM MDT Wed Jun 23 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CHEYENNE AND SOUTH
CENTRAL KIT CARSON COUNTIES IN EAST CENTRAL COLORADO UNTIL 415 PM
MDT...

At 359 PM MDT, Doppler radar was tracking a strong thunderstorm 17
miles south of Stratton, moving east at 10 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of north central
Cheyenne and south central Kit Carson Counties in east central
Colorado.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3894 10262 3907 10280 3926 10249 3911 10229
TIME...MOT...LOC 2159Z 249DEG 9KT 3906 10255 

$$

DDT

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this special weather statement went out at Jun 23, 2:28 PM MDT, 1 hour 31 minutes earlier.

Area forecast discussion, Jun 23, 2:28 PM MDT, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
228 PM MDT Wed Jun 23 2021

.SHORT TERM...(This evening through Saturday)
Issued at 133 PM MDT Wed Jun 23 2021

Upper ridge axis over the area today will break down on Thursday
with the approach of a northern stream shortwave trough, which
will gradually dig into the central plains and become the dominant
upper feature through the short term period. A series of impulsed
will move through the mean trough axis, bringing occasional
chances for showers and thunderstorms. At the surface, a warm
front is currently analyzed across eastern portions of the
forecast area, with a weak low in the Nebraska panhandle and
another one on a diffuse dry line in southwest Kansas. The
southern low will strengthen and move into central Kansas tonight,
while a cold front associated with the upper trough moves into the
area on Thursday. These surface features will provide focusing
mechanisms for convective initiation.

This afternoon, isolated storms expected along the weak dry line
straddling the Colorado and Kansas border area, which will move
eastward this evening. A strong west to east instability gradient
exists across the forecast area, so as storms move east they will
encounter a more favorable environment, but with the loss of
surface heating CIN will also increase. Other storms expected to
develop in the Nebraska panhandle area are forecast to cluster and
move east-southeast. Latest CAMs, however, suggest these storms
will develop a little further north and may miss the area, so
confidence is low. If storms do impact the area, they would be
capable of producing large hail and gusty winds, while the storms
in Nebraska tonight would primarily pose a wind hazard.

For Thursday, cold front will settle into the area and become
stationary. Generally speaking, the CAM consensus shows
thunderstorms developing in the afternoon on the higher terrain of
eastern Colorado in the post frontal upslope regime, then sweeping
eastward across the forecast area Thursday night. Large hail and
damaging winds may accompany initial storm development in western
areas, transitioning to a wind risk as storms move east. SPC has
upgraded the area to a slight risk due to the possibility of
widespread damaging winds. High temperatures on Thursday will be
in the 90s and lows Thursday night in the 50s/60s.

For Friday, surface front will move well south into the OK/TX
panhandles, leaving the local area with light north to northeast
surface winds. As temperatures warm into the 80s, appears to be
enough instability for a marginal risk for severe storms, mainly
across southern parts of the area, as an impulse comes out of the
southern Rockies in the afternoon and evening. Deep layer shear,
especially across southern area, will be quite good at around
50 kts, so may see a few storms south of Interstate 70 capable of
producing large hail and gusty winds, especially if better
instability materializes.

For Saturday, upper trough axis still in the vicinity but
beginning to shift southward. Appears to be some phasing of the
northern and southern streams with another impulse coming out of
the southwest. Global models keep most, if not all, precipitation
west and south of the area. POPs for Saturday from the blended
models appear to be a bit overdone as a result. In addition,
instability and shear are both weak, so not expecting severe
storms this far north on Saturday. High temperatures will be in
the upper 70s to lower 80s and lows Saturday night in the 50s.

.LONG TERM...(Sunday through Wednesday)
Issued at 227 PM MDT Wed Jun 23 2021

Sunday, the upper level trough extending from the Hudson Bay into
the Southwest will try to slowly move east with the axis positioned
over the Tri-State area. Any progress will likely be limited due to
the high pressure along the Appalachians. An upper level high over
the Pacific NW is expected to strengthen with the ridge amplifying
over the western CONUS. Some residual showers are possible Sunday
morning for areas south of US-40 in Cheyenne, Greeley, and possibly
Wichita counties. During the day guidance is suggesting a few weak
shortwaves will push towards the area providing potential for more
showers and storms to develop off the Front Range through the
evening hours. For now, the greatest chance for precipitation is
over eastern Colorado; however, both the GFS and ECMWF have some
precipitation trying to move across portions of our Nebraska and
Kansas counties. Temperatures continue to look cooler than normal
with highs in the mid 70s to mid 80s.

A similar upper level pattern is expected Monday, with the ridge
trying to expand east across the Four Corners. Monday morning, a
cold front is expected to push south across the area while a surface
high extends along the Rockies. The front is expected to help keep
the temperatures cool with highs in the mid 70s to mid 80s once
again. No precipitation is expected with this front. Overnight lows
are expected to be in the 50s. There is a slight chance for showers
and thunderstorms Monday afternoon in western Kit Carson and
Cheyenne counties; however, I'm expecting most of the precipitation
to stay west of our area.

Tuesday and Wednesday there isn't much change with the upper
pattern. The strengthening ridge will weaken the trough as dry air
expands east. Temperatures will begin to warm up again towards the
middle of next week with highs in the 80s Tuesday and the mid 80s to
lower 90s Wednesday. Overnight lows are currently expected to be in
the 50s to low 60s both nights.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1106 AM MDT Wed Jun 23 2021

VFR expected to prevail at both KGLD and KMCK through the TAF
period. Isolated thunderstorms may develop near KGLD after 21z,
but due to limited coverage will not include in the TAF for now.
Tonight, a cluster of thunderstorms will move through southwest
Nebraska and may impact KMCK between about 03z and 06z, with brief
gusty winds and reductions in visibility due to rain.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...024
LONG TERM...KMK
AVIATION...024
Hazardous weather outlook, Jun 23, 10:54 AM MDT, 5 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1054 AM MDT Wed Jun 23 2021

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-241700-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
1054 AM MDT Wed Jun 23 2021 /1154 AM CDT Wed Jun 23 2021/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A few thunderstorms may develop in the vicinity of the Kansas and
Colorado border around 4 pm MDT, tracking eastward during the late
afternoon and early evening. Another cluster of thunderstorms will
move through southwest Nebraska this evening, between 9 pm CDT and
midnight CDT. Quarter size hail and wind gusts up to 70 mph are
anticipated to be the primary hazards with any thunderstorm.

Heat indices ranging from 100 to 105 degrees are expected this
afternoon, mainly east of Highway 83.

Elevated fire weather conditions are expected this afternoon in
northeast Colorado, where fuels are dry, and relative humidity
values will bottom out at 15 to 20 percent amidst 10 to 20 mph
southwest winds.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY...

Scattered thunderstorms will develop along the Colorado Front Range
and portions of the Palmer Divide late Thursday afternoon,
progressing eastward into northwest Kansas and southwest Nebraska
during the late afternoon and evening. Severe thunderstorms capable
of producing large hail and damaging winds are possible, mainly
between 4 pm and 10 pm MDT. If storms coalesce and organize into a
squall line, significant and/or widespread damaging wind is
possible.

Scattered thunderstorms are anticipated during the afternoon and
evening hours on Friday, as well. Isolated severe thunderstorms
capable of producing large hail and damaging winds are possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Local storm report, Jun 23, 3:02 PM MDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
302 PM MDT WED JUN 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0253 PM     EXCESSIVE HEAT   1 E HILL CITY           39.37N 99.83W
06/23/2021  M105 F           GRAHAM             KS   ASOS

            ASOS STATION KHLC HILL CITY. AIR TEMPERATURE
            IS 100F.

&&

MRC
Local storm report, Jun 23, 3:03 PM MDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
303 PM MDT WED JUN 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     EXCESSIVE HEAT   5 NW TASCO              39.41N 100.36W
06/23/2021  M105 F           SHERIDAN           KS   MESONET

            MESONET STATION 3859D 5 NW TASCO. AIR
            TEMPERATURE IS 95F.

&&

MRC
Special weather statement, Jun 23, 3:59 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Goodland KS
359 PM MDT Wed Jun 23 2021

COZ091-092-232215-
Kit Carson County CO-Cheyenne County CO-
359 PM MDT Wed Jun 23 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CHEYENNE AND SOUTH
CENTRAL KIT CARSON COUNTIES IN EAST CENTRAL COLORADO UNTIL 415 PM
MDT...

At 359 PM MDT, Doppler radar was tracking a strong thunderstorm 17
miles south of Stratton, moving east at 10 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of north central
Cheyenne and south central Kit Carson Counties in east central
Colorado.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3894 10262 3907 10280 3926 10249 3911 10229
TIME...MOT...LOC 2159Z 249DEG 9KT 3906 10255

DDT

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 4:39 PM MDTSpecial Weather StatementGLDWallace36 min
Jun 23, 4:56 PM MDTSevere Thunderstorm WarningGLDSherman, Wallace64 min
Jun 23, 5:08 PM MDTSevere Thunderstorm WarningGLDSherman, Wallace34 min
Jun 23, 4:16 PM MDTSpecial Weather StatementGLDKit Carson14 min
Jun 23, 4:30 PM MDTSpecial Weather StatementGLDKit Carson30 min
Jun 23, 4:37 PM MDTSevere Thunderstorm WarningGLDKit Carson23 min

Nearby

Special Weather Statements in Colorado, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.